Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 131, NWS Gaylord, MI

July 21, 1998Missaukee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 1998, 5:52 AM EDT for Missaukee County, Wexford County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 5:52 AM EDT (09:52 UTC)
Expired
Jul 21, 1998, 6:40 AM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS1 KAPN 210953 RRA
SVRAPN
MIC113-165-211040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
552 AM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEXFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN
  MISSAUKEE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 640 AM EDT

* AT 551 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 10 MILES WEST OF CADILLAC OR IN THE
  VICINITY OF BOON MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  CADILLAC BY 600 AM EDT
  JENNINGS BY 611 AM EDT
  LAKE CITY BY 615 AM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:15 PM EDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 10:15 PM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT MON JUL 20 1998

01Z SFC CHART SHOWING LOW PRESSURE CENTER OVER NRN MN WITH WARM FRONT
DIPPING SOUTHWARD ACROSS NE WI INTO SW LOWER MI. ASSOCIATED COLD FRONT
STILL REMAINING OVER THE DAKOTAS. APX AND GRR 88DS SHOWING AREA OF
SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS SRN AND CENTRAL LAKE
MICHIGAN... JUST MOVING ONSHORE BETWEEN MBL AT ITS NORTHERN MOST
EXTENT TO THE MI/IN LINE. THIS PCPN DUE TO MCS THAT FORMED OVER SRN
WI AND NOW MOVING EAST/SOUTHEAST OVER LAKE MI. 850-300 MB THNK SHOWING
A BULK OF THIS PCPN STAYING SOUTH OF THE APX FORECAST AREA TONIGHT
... WITH AREAS AROUND MBL AND CAD HAVING THE BEST CHC OF ANY PCPN WITH
THIS SYSTEM THIS EVENING. THE MAIN BATCH OF SHOWERS AND THUNDERSTORMS
AFFECTING THE FORECAST AREA WILL OCCUR AFTER MIDNIGHT AND WILL BE
ASSOCIATED WITH A 250 MB SPEED MAX... SFC WIND CONVERGENCE IN ADVANCE
OF THE EASTWARD MOVING COLD FRONT AND A STG VORT MAX MOVING JUST NORTH
OF LAKE SUPERIOR OVERNIGHT.

BEST CHC FOR ERN UPPER AND MUCH OF NRN LWR MI WILL BE LATE TONIGHT AS
VERY STABLE AIRMASS... AS NOTED BY APX EVENING SOUNDING... WILL BE IN
PLACE TROUGH MIDNIGHT. ETA 12Z RUN DID INDICATED HOWEVER... LI'S
DROPPING TO AROUND NEG 4 AND TT'S TO AROUND 55 OVER NRN LWR MI SHORTLY
AFTER 200 AM. ALSO... MSTR SEEMS TO BE SOMEWHAT LIMITED OVER THE NRN
PORTIONS OF THE STATE THIS EVENING WITH SFC DWPTS IN THE MIDDLE 50S
... BUT THE 12Z ETA INCREASES THE 850 DWPTS TO AROUND 14-16C OVERNIGHT
TO HELP DESTABILIZE THE AIRMASS OVR NRN LWR AND ERN UPPER.

THINK CURRENT FORECAST IS IN LINE... HOWEVER WILL MENTION SCATTERED
POPS IN ERN UPPER AND NE LWR DUE TO LATE ARRIVAL OF SFC COLD FRONT
AND HIGHEST 850 DWPTS.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.